JournalscmhVol. 86, No. 2pp. 383–399

Unknotting genus one knots

  • Alexander Coward

    University of California at Davis, USA
  • Marc Lackenby

    Oxford University, UK
Unknotting genus one knots cover
Download PDF

Abstract

For any knot with genus one and unknotting number one, other than the figure-eight knot, we prove that there is exactly one way to unknot it by means of a crossing change. In the case of the figure-eight knot, we prove that there are precisely two unknotting crossing changes. The proof uses sutured manifold theory and an analysis of the arc complex of the once-punctured torus.

Cite this article

Alexander Coward, Marc Lackenby, Unknotting genus one knots. Comment. Math. Helv. 86 (2011), no. 2, pp. 383–399

DOI 10.4171/CMH/227